Read Our Blog

Welcome to our blog where we will be posting articles and important notices which we hope you find interesting and useful.

Please ‘Like’ and ‘Share’ these with your friends!

St Anne's Veterinary Group Blog

» Human medicines - what can harm my pet?

The average household has plenty of the over the counter medication as well as prescription drugs. These items should be out of reach for children and pets, but we usually see cases each year. So what are the common ones and how quickly do you need to seek veterinary attention?

Heart Medication is a fairly common one, I've even had elderly clients give their dog their medication and taken their dogs pills! As with any prescription drug that your dog has eaten, call us straight away. Most drugs that reduce blood pressure can cause heart issues and collapse. When calling us it is important to be able to give us as much information as possible, how many tablets have they eaten? What strength were they? When did they eat them? We hold information for many different poisons but if we don't know about one we will call the Veterinary Poison Information Service, they have teams of vets available 24/7, they hold a huge database and can advise us on the best course of action. We get charged for this service and therefore there is a cost to our clients for this.

Painkillers are probably one of the most common ones we see, I've even sat online in the evening and seen people asking in general public forums, what they should give their dog instead of metacam as they had run out. The members of public have then advised them to give their pets human substitutes like ibuprofen!! Giving us a call costs nothing, we can advise you on the phone of what to do, I get very freaked out by the places some people go in order to get information and advice. I wouldn't want advice from the general public on how to treat my pet! Paracetamol is used very widely and comes in many forms, dogs can break down paracetamol fairly well and have a good prognosis. Cats however are unable to metabolise paracetamol and one tablet can be fatal. Ingesting non-steroidal anti-inflammatory drugs like ibuprofen and naproxen can cause gastric ulceration which can lead to animals vomiting huge amounts of blood and they can injure the kidneys. If you suspect you pet has ingested any of these, call us urgently.

Oral contraceptives and HRT treatments are sometimes nabbed by pets if dropped don't usually cause a problem other than a gastrointestinal problem. The only thing to remember is that if an adult female animal gets them, they may display behavioural changes due to their fertility cycle being altered.

Psoriasis creams contain a special type of vitamin D, pets should not be allowed to lick the applied skin or have contact with the skin it was applied to. This particular type of vitamin D causes the calcium levels to rise in an animal which leads to severe pain and convulsions. Veterinary advice must be sought immediately.

Anti-anxiety drugs and anti-depressants can cause gastric upsets, behavioural changes and depression, followed by central nervous signs and coma. Calling your vet as soon as possible is a must.

If you want more information about potential poisons please visit my poison page on facebook.

Menna

Blog topics